Colorado, 2011

Tornadoes and Hail in Colorado, June 18, 2011

June 18, 2011 · NWS GLD · 15 events in 2 counties and zones

A supercell thunderstorm, embedded in a line of storms, moved southeast across Cheyenne County during the afternoon producing a tornado, wind damage and hail up to baseball size. The storms eventually moved into western Kansas and produced another brief tornado and marginally severe wind and hail before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell thunderstorm, embedded in a line of storms, moved southeast across Cheyenne County during the afternoon producing a tornado, wind damage and hail up to baseball size. The storms eventually moved into western Kansas and produced another brief tornado and marginally severe wind and hail before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 1:10 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT JUN 18 2011

.DISCUSSION...
200 PM MDT SAT JUN 18 2011

ANOTHER BATCH OF THUNDERSTORMS CURRENTLY ACROSS FAR EASTERN
COLORADO WILL ROLL THROUGH MUCH OF THE AREA THROUGH EARLY EVENING
AS YET ANOTHER WEATHER DISTURBANCE MOVES THROUGH. FOR SUNDAY
TEMPERATURES TO RETURN ABOVE NORMAL WITH 85-90 IN FAR EASTERN
COLORADO...90-100 EAST OF THE BORDER AS DRYLINE PUSHES NORTHEAST
ON GUSTY SOUTHWEST WINDS AT THE SFC. BETTER MOISTURE AND
INSTABILITY FAVOR AREAS GENERALLY NORTH OF INTERSTATE 70 FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. AS A COLD FRONT AND UPPER
TROUGH ADVANCE EAST SUNDAY NIGHT SHOWER AND THUNDERSTORM ACTIVITY
WILL SLOWLY INCREASE ACROSS FAR EASTERN COLORADO AND ADJACENT
COUNTIES IN SOUTHWEST NEBRASKA AND WESTERN KANSAS. VERY WARM 700MB
TEMPS WILL LIMIT/CAP ANYTHING FURTHER EAST. MUCH COOLER
TEMPERATURES ON MONDAY UNDERNEATH THE UPPER LOW WITH HIGHS AROUND
70 EXCEPT LOW 80S FROM HILL CITY TO TRIBUNE. NORTHWEST WINDS IN
THE BREEZY TO WINDY CATEGORY. POST FRONTAL WRAPAROUND SHOWERS AND
THUNDERSTORM COVERAGE EXPECTED TO INCREASE DURING THE DAY
DECREASING FROM WEST TO EAST MONDAY NIGHT. ON TUESDAY UPPER LOW
SLOWLY LIFTS NORTHEAST BUT THE AREA WELL WITHIN ITS INFLUENCE AS
850 TEMPS SHOW ONLY A SLIGHT RISE. WILL AIM FOR HIGHS IN THE 70S
EXCEPT 80S FROM HILL CITY TO TRIBUNE.

FOR THE EXTENDED PERIODS WEDNESDAY THROUGH SATURDAY...UPPER RIDGE
BUILDS INTO THE AREA FROM THE SOUTHWEST ALLOWING HIGH TEMPERATURES
TO REBOUND ABOVE NORMAL BY THURSDAY WITH NO PRECIPITATION
EXPECTED. FOR FRIDAY AND SATURDAY UPPER RIDGE SQUASHED SLIGHTLY
SOUTHWARD AS UPPER TROUGH ENTERS THE PACIFIC NORTHWEST.
TEMPERATURES IN THE MID 80S TO LOW 90S EACH DAY WITH LITTLE CHANCE
OF PRECIPITATION.

007

&&

.AVIATION...
1125 AM MDT SAT JUN 18 2011

CURRENT RADAR SHOW THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO.
HAVE VCTS STARTING OUT THE TAF FOR KGLD...THEN HAVE A TEMPO GROUP
DURING THE BEST TIME FRAME FOR THE STORMS TO MOVE IN. HAVE A TEMPO
GROUP DURING THE FIRST 6 HOURS AT KMCK IN CASE STORMS MIGRATE THAT
FAR DURING THE FIRST PART OF THE TAF. STORMS SHOULD BE OUT OF THE
AREA AFTER 6Z. SOUNDINGS AT BOTH LOCATIONS SHOW A POSSIBILITY FOR
FOG TO MOVE IN AFTER 6Z. INCLUDED A SLIGHT VISIBILITY RESTRICTION
AND SOME LOW CLOUDS FOR THIS.

JTL

&&

.FIRE WEATHER...
200 PM MDT SAT JUN 18 2011

AREAS ALONG AND SOUTH OF THE INTERSTATE WILL HAVE MIN RH OF 20
PERCENT OR LESS SUNDAY AFTERNOON WITH TRIBUNE AND LEOTI AREAS
CLOSER TO 10 PERCENT. GUSTY SOUTHWEST WINDS ARE EXPECTED WHICH
WOULD LIKELY CREATE HAZARDOUS FIRE WEATHER CONDITIONS.
HOWEVER...WITH RECENT RAINFALL THE LAST NIGHT OR TWO AND MORE
POSSIBLE TONIGHT WILL HOLD OFF ON ANY FIRE WEATHER HIGHLITES.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 18, 10:00 AM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SAT JUN 18 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT SAT JUN 18 2011 /1200 PM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE TRI-STATE AREA. STORMS WILL DEVELOP IN EASTERN
COLORADO DURING THE AFTERNOON AND MOVE EAST INTO KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA SUNDAY AFTERNOON AND EVENING.  THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI-STATE
AREA NEARLY EVERY DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Kit Carson

When
June 18, 2:09 PM MST
Where
Kit Carson County, 18.16 mi N of Vona
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -102.800

Hail, Cheyenne

When
June 18, 2:40 PM MST
Where
Cheyenne County, 9.91 mi NNE of Aroya
Measured
1.75 in hail
Reported by
Public
Coordinates
38.990, -103.090

Thunderstorm Wind, Cheyenne

When
June 18, 2:50 PM MST
Where
Cheyenne County, 6.22 mi N of Wild Horse
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.910, -103.000

Five to nine inch diameter limbs torn from trees. A ten foot long empty stock tank was blown 1/8 mile. A ten foot long metal feeder was damaged and blown 1/16 mile. Time of report estimated from radar and nearby storm reports.

Tornado, Cheyenne

When
June 18, 2:52 PM MST to 2:53 PM MST
Where
Cheyenne County, 7 mi NNE of Wild Horse
Rating
EF0
Path length
0.3 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.914, -102.950

The tornado remained over open fields with no known damage.

Hail, Cheyenne

When
June 18, 3:10 PM MST
Where
Cheyenne County, 11.22 mi NNE of Wild Horse
Measured
1.75 in hail
Reported by
Public
Coordinates
38.970, -102.920

Hail, Cheyenne

When
June 18, 3:12 PM MST
Where
Cheyenne County, 9.05 mi N of Kit Carson
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.900, -102.800

Hail, Cheyenne

When
June 18, 3:13 PM MST
Where
Cheyenne County, 8.06 mi NNE of Kit Carson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.880, -102.730

Hail, Cheyenne

When
June 18, 3:17 PM MST
Where
Cheyenne County, 8.48 mi NNE of Kit Carson
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.880, -102.710

Tornado, Cheyenne

When
June 18, 3:24 PM MST to 3:25 PM MST
Where
Cheyenne County, 4 mi SW of Firstview
Rating
EF0
Path length
0.3 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.779, -102.582

The tornado remained over open fields with no known damage.

Thunderstorm Wind, Cheyenne

When
June 18, 3:30 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.760, -102.800

Five to six inch diameter tree limbs down around town. Time of report is approximate.

Hail, Cheyenne

When
June 18, 4:05 PM MST
Where
Cheyenne County, 4.15 mi S of Cheyenne Wells
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
38.760, -102.350

Hail, Cheyenne

When
June 18, 4:10 PM MST
Where
Cheyenne County, 2.13 mi SE of Sorrento
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -102.890

Thunderstorm Wind, Cheyenne

When
June 18, 4:22 PM MST
Where
Cheyenne County, 8.29 mi S of Cheyenne Wells
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.700, -102.350

Spotter estimated peak wind gusts near 75 mph.

Hail, Cheyenne

When
June 18, 4:22 PM MST
Where
Cheyenne County, 8 mi S of Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.704, -102.350

Thunderstorm Wind, Cheyenne

When
June 18, 4:34 PM MST
Where
Cheyenne County, 8.76 mi SE of Kit Carson
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
38.670, -102.680

A power pole was snapped off at the base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315608, 315609, 315620, 315747, 315623, 315625, 315626, 315628, 315753, 315632, 315633, 315634, 315635, 315647, 315636.